Alert archive / Alaska / High Wind Warnings in 2009

High Wind Warning 24, NWS Anchorage, AK

October 29, 2009

NWS Anchorage, AK issued this high wind warning at Oct 29, 2009, 6:26 AM AKDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 29, 2009, 6:26 AM AKDT (14:26 UTC)
Expired
Oct 29, 2009, 4:00 PM AKDT
In force
10 hr
Issued by
NWS Anchorage, AK

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWAK71 PAFC 291426
NPWAER

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
626 AM AKDT THU OCT 29 2009


AKZ131-300000-
/X.NEW.PAFC.HW.W.0024.091029T1426Z-091030T0000Z/
NORTHEAST PRINCE WILLIAM SOUND-
INCLUDING THE CITIES OF...VALDEZ...THOMPSON PASS
626 AM AKDT THU OCT 29 2009

...HIGH WIND WARNING IN EFFECT UNTIL 4 PM AKDT THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 4 PM AKDT THIS AFTERNOON. 

THE COMBINATION OF HIGH PRESSURE OVER THE NORTHERN INTERIOR OF THE
STATE AND A TROUGH OF LOW PRESSURE IN THE NORTHERN GULF HAS
RESULTED IN STRONG NORTHERLY WINDS ACROSS THE AREA. WINDS ARE
EXPECTED TO INCREASE TO 30 TO 50 MPH WITH GUSTS 60 TO 75 MPH
THROUGH THE AFTERNOON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. PEOPLE ARE URGED TO SECURE LOOSE OBJECTS THAT COULD
BE BLOWN AROUND OR DAMAGED BY THE WIND.

&&

$$
1 follow-up statement
000 
WWAK71 PAFC 300008
NPWAER

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
408 PM ADT THU OCT 29 2009


AKZ131-300115-
/X.EXP.PAFC.HW.W.0024.000000T0000Z-091030T0000Z/
NORTHEAST PRINCE WILLIAM SOUND-
INCLUDING THE CITIES OF...VALDEZ...THOMPSON PASS
408 PM ADT THU OCT 29 2009

...HIGH WIND WARNING HAS EXPIRED...

WINDS HAVE DIMINISHED IN THE VALDEZ AREA THIS AFTERNOON. WINDY
CONDITIONS ARE EXPECTED TO CONTINUE FOR THE NEXT COUPLE OF DAYS.
CHANNELED AREAS CAN EXPECT WIND GUSTS OF 55 TO 65 MPH THROUGH
SATURDAY NIGHT.


$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Anchorage, AK wrote its last area forecast discussion before this high wind warning went out at Oct 29, 5:45 AM AKDT, 41 minutes earlier.

Area forecast discussion, Oct 29, 5:45 AM AKDT, 41 minutes before
AREA FORECAST DISCUSSION
SOUTHCENTRAL AND SOUTHWEST ALASKA
545 AM AKDT THU OCT 29 2009

.ANALYSIS AND UPPER LEVELS...

A RATHER AMPLIFIED AND QUASI-STATIONARY WEATHER PATTERN CONTINUES FOR
THE NEXT SEVERAL DAYS. A STRONG UPPER RIDGE REMAINS OVER THE BERING
STRAIT EXTENDING DOWN THE WEST COAST OF ALASKA AND INTO THE EASTERN
BERING SEA AND ALEUTIANS. A CUT-OFF UPPER LOW CONTINUES TO RESIDE IN
THE GULF SUPPORTING A TROUGH OF LOW PRESSURE IN THE NORTHERN GULF. A
STRONG NORTHERLY JET RESIDES ALONG AND JUST WEST OF THE ALASKA RANGE
AND WILL REMAIN THERE INTO A GOOD PORTION OF THE WEEKEND. OUT
WEST...A STRONG UPPER LOW OVER NORTHEASTERN ASIA WILL CONTINUE TO SIT
AND SPIN...WITH A SERIES OF DISTURBANCES MOVING WEST TO EAST ACROSS
THE WESTERN BERING SEA BUT WEAKENING AND SLOWING AS THEY ENCOUNTER
THE DOWNSTREAM RIDGE.

.MODEL DISCUSSION...

ALL MODELS ARE IN GOOD AGREEMENT THROUGH SATURDAY WITH CURRENT
GRIDS...BASICALLY DEPICTING A TROUGH OF LOW PRESSURE IN THE NORTHERN
GULF AND HIGH PRESSURE OVER THE NORTHERN INTERIOR OF THE STATE
INDUCING A TIGHT NORTH-SOUTH PRESSURE GRADIENT...THUS INITIATING
STRONG NORTHERLY FLOW ACROSS MOST OF THE MAINLAND IN OUR AREA OF
RESPONSIBILITY. THE MAJORITY OF THE TIME SPENT ON THIS FORECAST
PACKAGE WAS SPENT UPDATING THE STRONG WINDS EXPECTED THROUGH
NORTH-SOUTH TERRAIN GAPS THROUGH SATURDAY.

.SHORT TERM FORECAST...

SOUTH AND EAST OF THE ALASKA RANGE...NORTH TO NORTHEASTERLY FLOW IN
THE MID LEVELS OF THE ATMOSPHERE COMBINED WITH COLD ADVECTION AND A
TIGHTENED NORTH-SOUTH PRESSURE GRADIENT AT THE SURFACE HAVE COMBINED
TO BRING STRONG WINDS WITH A NORTHERLY COMPONENT TO NEARLY ALL OF THE
REGION. WINDS THROUGH THOMPSON PASS OVERNIGHT EXCEEDED EXPECTATIONS
WITH GUSTS 50 TO 65 MPH...AS A SHORTWAVE HAS MOVED SOUTH AND WEST
OVER THE COPPER RIVER BASIN INTO SOUTHCENTRAL ALASKA THIS MORNING.
WINDS HAVE ALSO PICKED UP THROUGH THE MATANUSKA VALLEY THIS
MORNING...BREAKING THE DENSE FOG THAT WAS IN PLACE NEAR THE PALMER
AREA. WINDS IN ANCHORAGE SHOULD CONTINUE TO INCREASE TODAY AS THE
WINDS OUT OF THE MATANUSKA VALLEY BEND TOWARDS TOWN AS THE PRESSURE
GRADIENT BETWEEN TALKEETNA AND ANCHORAGE CONTINUES TO INCREASE TODAY.
AS THE PATTERN IS LOCKED IN PLACE THROUGH AT LEAST SATURDAY...WE
SHOULD CONTINUE TO SEE WINDS REMAIN STRONG ACROSS THE REGION WITH
PEAKS AND VALLEYS DEPENDING ON THE TIMING OF SHORTWAVES MOVING FROM
NORTHEAST TO SOUTHWEST IN THE NORTHEASTERLY FLOW ALOFT.

SOUTHWEST ALASKA...

CONTINUED COLD ADVECTION AND OCCASIONALLY GUSTY WINDS WILL BE THE
MAIN STORY THROUGH THE NEXT SEVERAL DAYS INTO THE WEEKEND. A
NORTH-NORTHEASTERLY JET WILL REMAIN ALONG AND JUST WEST OF THE ALASKA
RANGE...WHICH WILL MOVE MINOR DISTURBANCES QUICKLY ACROSS THE EASTERN
PART OF THIS REGION. THUS...PRECIPITATION WILL BE MINIMAL AND SKIES
MOSTLY ON THE CLEAR SIDE EXCEPT FOR THE OCCASIONAL FAST-MOVING
DISTURBANCE ALONG THE ALASKA RANGE. THE RIDGE APPEARS TO WEAKEN
SATURDAY AND THE JET MOVES SOUTH AND EAST INTO SUNDAY ACROSS THE
KENAI PENINSULA AND GULF OF ALASKA AS THE PATTERN BEGINS TO CHANGE
ONCE AGAIN.

BERING SEA/ALEUTIANS...

A SERIES OF LOWS WILL CONTINUE TO GRAZE THE WESTERN ALEUTIANS AND
BERING SEA AS THEY ROTATE AROUND A STRONG STATIONARY PARENT LOW OVER
NORTHEASTERN ASIA. ONE LOW WILL BRING A STRONGER FRONT INTO THE
WESTERN ALEUTIANS AND BERING SEA FRIDAY...BUT THIS WILL WEAKEN AND
SLOW AS IT ENCOUNTERS THE DOWNSTREAM RIDGE OVER THE EASTERN BERING
SEA. THERE WILL LIKELY TO CONTINUE TO BE STRONG WINDS AS A STRONG
PRESSURE GRADIENT CONTINUES BETWEEN APPROACHING FRONTS AND
DISTURBANCES FROM THE WEST AND THE QUASI-STATIONARY HIGH TO THE NORTH
AND EAST OVER THE MAINLAND THROUGH THE WEEKEND.

.LONG TERM FORECAST...

THERE ARE SIGNS THE HIGHLY AMPLIFIED AND QUASI-STATIONARY PATTERN
WILL TRY TO BECOME MORE PROGRESSIVE THE EARLY TO MIDDLE PARTS OF NEXT
WEEK. THIS WILL LIKELY RESULT IN A MUCH WEAKER RIDGE OVER THE
MAINLAND OF THE STATE...WITH THE STRONG UPPER LOW OVER EASTERN ASIA
MOVING INTO OR TOWARDS THE BERING SEA...AND APPROACHING DISTURBANCES
MOVING INTO THE GULF OF ALASKA AND TOWARDS SOUTHCENTRAL BY THE MIDDLE
OF NEXT WEEK.

.AER/ALU...WATCH/WARNING SUMMARY
PUBLIC...NONE.
MARINE...GALE WARNING...121 130 132 175 176 185
FIRE WEATHER...NONE.

CC OCT 09

The office that day

Everything else NWS Anchorage, AK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 28, 4:00 PM AKDTGale WarningAFC3 days
Oct 28, 4:00 PM AKDTGale WarningAFC3 days
Oct 28, 4:00 PM AKDTSmall Craft AdvisoryAFC8 hr
Oct 28, 9:51 PM AKDTDense Fog AdvisoryAFC7 hr
Oct 29, 12:15 AM AKDTGale WarningAFC40 hr
Oct 29, 12:15 AM AKDTSmall Craft AdvisoryAFC64 hr
Oct 29, 4:00 AM AKDTGale WarningAFC12 hr
Oct 29, 4:00 AM AKDTGale WarningAFC12 hr
Oct 29, 4:00 AM AKDTSmall Craft AdvisoryAFC3 days
Oct 29, 4:00 AM AKDTSmall Craft AdvisoryAFC12 hr
Oct 29, 9:10 AM AKDTGale WarningAFC55 hr
Oct 29, 12:30 PM AKDTGale WarningAFC16 hr

Nearby

High Wind Warnings in Alaska, 2009Every high wind warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.